fbpx

2 Common Mistakes With Acetaminophen

Common mistakes with acetaminophen

Many patients will take acetaminophen for their pain management. It is cheap, somewhat effective, and typically pretty safe at normal dosages. There are potential downsides when it comes to acetaminophen. Let me outline a couple of common mistakes with acetaminophen.

#1 Common Mistakes with Acetaminophen – Multiple Sources

Many elderly patients do understand that acetaminophen is likely going to be a safer medication than NSAIDs or opioids. While this isn’t always the case, it is true in most circumstances. From a safety perspective, the biggest challenge I have run into is patient education of all medication products. Here’s a scenario.

A 76-year-old female has a history of osteoarthritis, femur fracture about 2 months ago, and is now experiencing symptoms relating to influenza. She has been maintained on acetaminophen 650 mg four times daily but has been having increased pain of late. She has some leftover hydrocodone/acetaminophen that she is taking to help with the overall achiness. In addition, she is also taking a severe cough and cold product. This patient ends up taking well over 4,000 mg and puts herself at a much greater risk for liver complications.

Patients often don’t recognize how many medication products that acetaminophen is in. It is our job as healthcare professionals to be aware of those patients who are already on a relatively high maintenance dose and caution them about adding other medications that may contain more acetaminophen.

#2 Defining Treatment Failure

The second challenge I often encounter with acetaminophen is understanding treatment failure for our patients. Many patients will tell me that they do not receive benefits from taking acetaminophen. While this can be true in many situations, it can also be true that patients may have underdosed themselves. Just think if we started a patient on lisinopril 2.5 mg daily and we labeled it treatment failure because it didn’t bring down their blood pressure to goal. There would be A LOT of patients “failing” lisinopril.

In the same respect, I have seen numerous patients take a tablet or two (325 mg to 650 mg once or twice throughout the day and then tell me that the medication was not effective. It is critical to get the full details of the “treatment failure”. If you believe they were likely underdosed, it would help increase the number of tools in our toolbox if you could convince them to retry with a higher, appropriate dose.

These two common mistakes with acetaminophen can have a significant impact on our patients.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

March 11, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories